Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Grand Junction, CO

July 13, 2018La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 13, 2018, 1:07 PM MDT for La Plata County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2018, 1:07 PM MDT (19:07 UTC)
Expired
Jul 13, 2018, 6:00 PM MDT
In force
5 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 200 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 11:04 AM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 11:04 AM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1104 AM MDT Fri Jul 13 2018

.SHORT TERM...(Today through Saturday)
Issued at 430 AM MDT Fri Jul 13 2018

A weak disturbance moving southward over deep subtropical
moisture across southwest Colorado and southeast Utah sustained
widely scattered showers and a few strokes of lightning early this
morning. Though decreasing, some of this activity may linger
through sunrise. Meanwhile, quiet weather was the rule across the
remainder of the forecast area. High pressure shifted a bit west
during the past 24 hours and flow around it was bringing drier air
southward across northeast Utah and northwest Colorado. Surface
observations north of the I-70 corridor showed a 5 to 10 degree
decline in dew point temperatures over the past 24 hours.

Models indicated subsidence and drying will limit moist convection
across the mountains of northeast Utah and northwest and central
Colorado from late morning into the evening. Storms that do form
will be less likely generate heavy rain in these areas. This, in
conjunction with anticipated decrease in areal coverage of storms
prompted cancellation of the Flash Flood Watch for the Lake
Christine burn scar as the potential for excessive rainfall now
appears remote. However, models agreed deep subtropical moisture
will linger over the San Juan Mountains which is expected to fuel
numerous storms capable of producing heavy rain. Southward moving
storm cells developing over higher terrain north of the 416 burn
scar have a high likelihood of impacting the site this afternoon
and evening bringing a good chance for excessive rainfall.
Therefore, the Flash Flood Watch will remain in effect from noon
to 9 PM MDT for the 416 and Burro burn scars.

Models suggest less potential for late night shower/thunderstorm
activity tonight, though held onto some low PoP values across
southeast Utah and southwest Colorado where deep moisture will
persist. A shortwave trough moving into the Pacific Northwest on
Saturday will cause the high to shift to the east allowing
moisture to begin moving back toward the north during the day.
This will cause storm coverage to increase over the higher terrain
of east-central Utah and central Colorado with lesser chances over
northeast Utah and northwest Colorado. Deep moisture and slow
moving storms may continue to pose a threat to the 416/Burro burn
scars on Saturday, but not entirely convinced at this point so
will hope for a little more clarity from subsequent model runs.

Expect high temperatures to rebound across the north and central
portions of the forecast area today with little change expected
Saturday. Lows tonight should run pretty close to persistence and
therefore lowered them a few degrees in the lower valleys to
bring them in line with this idea.

.LONG TERM...(Saturday night through Thursday)
Issued at 430 AM MDT Fri Jul 13 2018

Fortunately the highest confidence in the extended forecast
coincides with the best precipitation chances Saturday evening
through Sunday evening. This is when the next fairly strong
northern stream trough will pick some of the moisture plume to our
west and push it across our terrain. Expect scattered moist
convection to blossom, especially across the Colorado divide with
drier air upstream to the northwest leaving a fairly dry forecast
over Northern Utah. Really beyond this period...fahgeddaboutit.
The northern stream seems to be the driver of moisture pulses
pulled up from the southwest and by early Monday the EURO and GFS
are really out of whack over the NW CONUS. The more progressive
GFS trough suppresses one cell of the SubTrop high back to the
E.Pac with the other cell near the Red River Valley of OK/TX. The
trailing EURO trough allows the high to build back over the divide
then merges this with the eastern cell over Texas. These two
patterns direct the moisture plume into two different areas and
there really is no guessing as to which one is right attm. The GFS
shows dew points generally staying down through the week while
the EURO keeps them up...tracing them out in time makes it look
like mountains being reflected in a pond. Totally out of phase.
This moisture also affects the temperature forecasts. So until
solutions even out a bit...I got nuthin'.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1101 AM MDT Fri Jul 13 2018

Drier air will continue moving southward from northeast Utah and
northwest Colorado resulting in fewer storms for all but the
southern mountains in the next 24 hours. Lingering sub-tropical
moisture over the south will fuel another round of showers and
thunderstorms from late morning into the evening. This activity
poses a 30 to 50 percent chance of thunderstorms impacting KTEX
and KDRO with just a slight chance for thunderstorms at KMTJ.
Should storms move over the southern most TAF sites brief MVFR
visibility and CIGS below ILS breakpoints are from heavy rain
become likely. Outflow wind gusts ranging from 25 to 35 MPH are
possible from shower and thunderstorm activity which could impact
KMTJ and KGUC in addition to KTEX and KDRO. The remaining TAF
sites can expect VFR conditions with light terrain driven winds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.

UT...None.
&&

SHORT TERM...NL
LONG TERM...15
AVIATION...CC
Hazardous weather outlook, Jul 13, 4:31 AM MDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Fri Jul 13 2018

COZ001>014-017>023-UTZ022>025-027>029-141045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Fri Jul 13 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will redevelop over the higher terrain late this
morning, continuing through the afternoon and lingering well into
the evening. Severe weather is not expected, however some cells
will be capable of generating excessive rainfall which may lead
to rock fall and debris flows in steep terrain. Fresh burn scars,
most notably from the 416 and Burro fires are particularly
susceptible to debris flows and flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon showers and thunderstorms will continue through the
forecast period with a chance for localized heavy rain and gusty
winds each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Jul 13, 12:23 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1223 PM MDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       BAYFIELD 7N             37.32N 107.60W
07/12/2018  M0.91 INCH       LA PLATA           CO   TRAINED SPOTTER

&&
Local storm report, Jul 13, 12:47 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1247 PM MDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       CANYONLANDS ISLAND IN S 38.46N 109.82W
07/12/2018  M1.32 INCH       SAN JUAN           UT   CO-OP OBSERVER

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:03 PM MDTFlash Flood WarningGJTLa Plata5 hr
Jul 13, 1:10 PM MDTFlash Flood WarningGJTLa Plata5 hr
Jul 13, 2:09 PM MDTSpecial Weather StatementGJTMontezuma36 min
Jul 13, 2:38 PM MDTFlash Flood WatchGJTArchuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more33 hr
Jul 13, 3:11 PM MDTAreal Flood AdvisoryGJTMontezuma2 hr
Jul 13, 3:26 PM MDTFlash Flood WarningGJTSan Miguel3 hr
Jul 13, 3:46 PM MDTSpecial Weather StatementGJTLa Plata44 min
Jul 13, 4:02 PM MDTAreal Flood AdvisoryGJTOuray3 hr
Jul 13, 5:31 PM MDTAreal Flood AdvisoryGJTSan Juan104 min

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.